Had serotonin syndrome back in March. Now on a new concoction of meds. Is this safe?
Hello all. I'm a 19 year old male. Well, I've had a rough couple months. More than likely due to a combination of cymbalta, trazodone, and tryptophan, I had serotonin syndrome back in March. I was taken off cymbalta and trazodone cold turkey at the hospital. Through my experiences with doctors over the last couple months, I've learned I can only trust myself, and ask others for advice. One of the reasons for this is because my psychiatrist put me back on SRRI's 3 separate times within the first month after my serotonin syndrome. See, at the time, I knew nothing about the dangers of this, so I just did whatever the doctor said. When I tried cymbalta again 1-2 weeks after, I all of a sudden got really high heart rate, muscle twitches, and eye flashes. Stopped that after 1 pill. Tried it again after my doctor said it was ok a week or so later. Same reaction, but two pills, two days this time. A while later we decided to try zoloft after the recommendation of my parents, since I had been on it from age 5-16. Was on zoloft for about 5 days, and developed the same horrible reaction. I couldn't sleep and had horrible internal tremors. Stopped that and switched psychiatrists. He said SSRIs are no longer an option for me. My parents have also been difficult since they have no idea what I'm experiencing and they just think that since SSRIs worked for so long, they should still work. They conveniently ignore the symptoms I'm having. Anyways, the new doctor put on lorazepam 3x a day, lamictal (which I'm now weening off of), and seroquel, which has helped me sleep. Yay.
Well, it is now Jul 7th and I still feel terrible. My anxiety is horrible, and only got bad after I tried the SSRIs again. In fact, all my symptoms, including tachycardia, shortness of breath, and the anxiety, all started around the time I tried those SSRIs again. For heck's sake, I felt better right after I was released from the hospital. I think re-introducing those medicines so quickly into my system did a number on me, and my body's still resetting.
I switched doctors again (parents decision), a few weeks ago. She put me on buspirone. I felt no different for about 2 weeks, until about July 4th I started feeling detached, lonely, and "not all the way there". The next day I started experiencing physical symptoms - eyes twitched horribly when I closed them, bad sleep, feeling hot, and sharp head pains. It was a somewhat similar reaction to the SSRIs. I told her today and I am stopping the buspirone right away.
The reason I wanted to post and get my background out there, is to ask about the meds I am currently on, and to see if there is any further risk for me to have a reaction. I am beyond sick of having reactions to psychiatric meds, believe me. And what makes it worse is the doctors and even my parents don't truly believe me and think every medicine is safe.
As of right now, I take:
Risperdone - .5 mg 2x daily. A doctor prescribed me this when I was 5 years old since I would have bad temper tantrums back then. Been on it ever since.
Metoprolol - 50 mg 2x daily - This is a beta blocker I was prescribed for my fast heart rate and shortness of breath. It has helped, but certainly hasn't solved the problem.
Lorazepam - .5 mg 3x daily - Originally sedated me to an extent, but my tolerance has built up and don't notice much now. I plan to ween off of this soon, but since I am coming off lamictal, my doc said just do one at a time.
Seroquel - 25 mg at night for sleep - This is the one I'm worried about. Could this affect my serotonin levels at all? I don't want to be messing around with that. I also want to ween off of this later this year, but I would need to find a different sleep aid first. I've heard valarian root is good. I've heard taking seroquel in small doses is not recommended, at least according to wikipedia, but some people who have been on it for sleep for a long time say it's fine.
Is there any risk with the combination of these meds? I just want to have peace of mind and not continually have a reaction to something. I was honestly not having any sort of reaction symptoms until the buspirone kicked in, so that is promising.
If you look at a good website such as the Mayo Clinic or the NIH or the like you can research each drug and see how it works. If you're taking these meds, however, and not having the bad reactions you describe above, then I'd assume you're okay on them. I know people love wikipedia, but it's really not your best source -- peer reviewed sources can be better and more accurate. But here's the problem with Seroquel, and this makes the drug very hard to evaluate -- it was falsely marketed by its manufacturer in a horrendously huge way, and is being used therefore for all kinds of things it was never approved for. This isn't unusual in general, as any approved drug can be used by doctors any way they want, but it does confuse the issue of how much doctors know about a drug. Seroquel, for example, was never researched for sleep, it's actually an unwanted side effect of the drug that the company used to market it for sleep and many other things. In general, any drug taken long-term for sleep can make it hard to ever sleep again without taking the stuff -- and can cause rebound insomnia. Sometimes we just have no choice but your sense of caution about this med is valid and maybe you can discuss it with your psychiatrist. As for the lorazepam, make sure you wean off very slowly, as slowly as you need. Don't let your doctor rush you. I wish i knew more about all these drugs, but I don't. If you want to try valerian, to be safe you have to be off the lorazepam first. Both target GABA receptors. But no natural remedy is as strong as a drug -- that's good in that they usually have lesser side effects because of this, but it also can mean that they don't work as well as drugs if you're already accustomed to those magic little pills. I would have tried melatonin first and then herbs and tried drugs last, not first. But your are where you are. If you saw a specialist in natural remedies they would want to treat all of you, not just part of you, but there are a lot of natural remedies that can help (or not). A good book to read for an overview is Natural Highs by Hyla Cass, a psychiatrist at UCLA who uses natural medicine in her practice. Sorry for your problems -- I know what it's like to be an anomaly and to have sorry psychiatrists -- I hope you find your way clear.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.